Acetaminophen Overdoses Unnecessary

Acetaminophen

Acetaminophen, available since the 1950s as Tylenol, can provide safe and effective relief from pain and fevers,  but also results in thousands of unnecessary overdoses per year in the U.S., due to the lack of adequate public awareness regarding the prevalence of this drug as an active ingredient in a vast sea of over-the-counter remedies. Consumer education that focuses on identifying the presence of the drug in OTC formulations and adhering to “as-directed” dosing should have the effect of reducing these serious events.

Estimates of  yearly emergency room visits for acetaminophen-related overdoses range from 44 to 78 thousand per year. Over a nine-year period, as many as 458 deaths annually have been reported, 100 of which were unintentional. Because the drug is ubiquitous, on pharmaceutical shelves as an active ingredient in as many as 600 OTC and prescription formulations, the number of cases might seem small in comparison. But the reasons for acetaminophen overdoses are largely due to an inadequately educated public, making them unnecessary and preventable.

A variety of factors increasing the risk for overdose have been identified and seem to fall into two broad categories; the failure to recognize the presence of the drug in combination formulations, and the lack of knowledge pertaining to the proper dosing of this common drug.

Acetaminophen is the active ingredient in Tylenol; and this fact alone is not entirely known by the general public. A single regular strength tablet contains 325 mg and an extra-strength tablet has 500 mg. The maximum allowable dose is 4,000 mg per 24 hours. Therefore, anything more than eight extra-strength tablets becomes potentially dangerous. And what if other acetaminophen-containing products inhabit the medicine cabinet? For example, the most prescribed narcotic pain medication is hydrocodone combined with acetaminophen, usually 500 mg per pill. Then there’s Nyquil, Comtrex, Anacin Advanced Headache Formula, and a variety of other combo medications containing the drug.

The only way to know what is in these formulations is to read the label. The fact that this not persistent practice is perhaps evident by a poll in which 35 percent of people surveyed said it was OK to take Nyquil with extra-strength Tylenol. Assuming, however, that those surveyed did indeed read the label, how many were aware of the 4,000 mg per day dose limit?

But even if labels were meticulously read and dosages were common public knowledge, the labels on prescription vials don’t alway leave enough room to spell out all the ingredients contained in a particular formulation. In these cases, acetaminophen may be abbreviated to APAP, an unfamiliar acronym for much of the public. So proper labeling of prescription medication also plays a key role in the prevention of acetaminophen overdose.

Acetaminophen kills by damaging the liver and overdose of the drug accounts for the majority of cases of acute liver failure. This can occur by taking too much of the medication at one time, by taking large doses over a period of time, or in people with pre-existing liver disease who use the drug with indiscretion.

For over a decade the FDA has recognized the need for increasing safety standards for the drug. In 2010, the agency recommended establishing education guidelines for general public awareness. Early this year they issued a recommendation that encourages pharmaceutical companies to limit acetaminophen, in combo-drug formulations, to 325 mg; and for physicians to avoid prescribing any combo formulation that exceeds 325 mg per unit dose. However, no mandatory measures were undertaken and Extra Strength Tylenol remains on the shelves.

The take-home from all of this is that, even with FDA intervention that limits unit dose amounts of acetaminophen in combination formulas, the public still needs to be aware of the multitude of formulations that contain this potentially dangerous medication, and that the acronym, APAP, indicates the presence of this drug when it appears on prescription labels. This awareness, as well as knowing the maximum daily dose limits, should decrease the number of unnecessary acetaminophen overdoses that occur today.

By Robert Wisnewski

Sources:
ProPublica
PubMed
FDA
The Toronto Star

2 Responses to "Acetaminophen Overdoses Unnecessary"

  1. drug intervention   May 1, 2014 at 8:05 pm

    drug intervention is important for drug abusers

    Reply
  2. autismepi   May 1, 2014 at 4:27 pm

    Education may not do the trick. Quoting an FDA report, acetaminophen’s narrow safety margin places “a large fraction of users close to a toxic dose in the ordinary course of use.”taken over several days, as little as 25 percent above the maximum daily dose – or just two additional extra strength pills a day – has been reported to cause liver damage”, according to the agency.

    Reply

Leave a Reply

Your email address will not be published.